Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Columbia, SC

April 17, 2002Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2002, 8:37 PM EDT for Bamberg County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 8:37 PM EDT (00:37 UTC)
Expired
Apr 17, 2002, 9:00 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180037
SVRCAE
SCC009-180100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT.

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BAMBERG..MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BAMBERG

THIS STORM WILL PRODUCE DIME SIZE HAIL AND WIND GUSTS OF 30 TO
60 MPH.

LAT...LON 3341 8098 3334 8118 3303 8106 3317 8081

BC/JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:22 PM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 2:22 PM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT WED APR 17 2002

WEAK LOW LEVEL CONVERGENCE CSRA/UPDATE THIS AFTERNOON/EVENING. CU
DEVELOPING ACROSS REGION. AIRMASS MODERATELY UNSTABLE SURFACE BASED
LI AROUND -6. TOTALS TOTALS INDEX AROUND 50...EXPECT SCATTERED
THUNDERSTORMS THIS AFTERNOON DIMINISHING AFTER SUNSET. DEWPOINTS
HIGH TODAY...UPPER 60S. GUIDANCE TEMP COOL BIAS WILL GO ABOVE...LOW
TO MID 60S.  MODELS SHOW DECREASE IN LOW LEVEL MOISTURE
THU...WARMING NOTED AT 500MB...UPPER LEVEL SHORT WAVE NOW OVER TN
EXPECTED TO WEAKEN AS IT MOVES ACROSS SOUTH CAROLINA LATE IN THE
DAY. WILL GO WITH ISOLATED AFTERNOON THUNDERSTORMS...WARM AFTERNOON
TEMPS AND LOWS CONTINUE ABOVE GUIDANCE.  LOW TO MID LEVEL WIND
FIELDS INCREASING FRI...850MB MOISTURE TRANSPORT INTO AREA NOTED.
UPPER RIDGE BECOMING FLAT...NO SIGNIFICANT TRIGGER EXPECTED...EXCEPT
SEA BREEZE FRONT AND WEAK LOW LEVEL CONVERGENCE. WILL GO CHANCE
AFTERNOON THUNDERSTORMS EAST ZONES/ISOLATED ELSEWHERE....HIGH TEMPS
NEAR 90.

EXTENDED...

MODEL ENSEMBLES...SUGGEST FLAT UPPER RIDGE HOLDING ACROSS
SOUTHEASTERN STATES WITH WEAK SHORT WAVES MOVING ACROSS AREA AND
HIGHER LOW LEVEL MOISTURE. WEAK COLD FRONT APPROACHING AREA LATE SAT
INTO SUN....MAY ACT AS A TRIGGER. ANOTHER FRONT POSSIBLE EARLY NEXT
WEEK...ALTHOUGH EXPECTED TO STAY NORTH OF AREA. MRF MAX/MIN TEMPS
APPEAR TOO LOW...WILL GO ABOVE BUT ADD CHANCE AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH MONDAY THEN PARTLY TO MOSTLY SUNNY THROUGH
MIDWEEK. BEST CHANCE RAIN SUN.

FCSTID = 19
CAE   65  89  66  89 /  20  20  20  30
AGS   61  89  62  89 /  20  20  20  20
SSC   65  88  66  89 /  20  20  20  30
OGB   66  88  67  89 /  20  20  20  30

.CAE...
GA...NONE.
SC...NONE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:41 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Apr 18, 4:26 PM EDTSevere Thunderstorm WarningCAEKershaw34 min
Apr 18, 4:44 PM EDTSevere Thunderstorm WarningCAEOrangeburg31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.